Alert archive / West Virginia / Flash Flood Warnings in 2023
Flash Flood Warning 31, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Aug 29, 2023, 5:33 PM EDT for Barbour County, Harrison County, Taylor County, West Virginia. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 29, 2023, 5:33 PM EDT (21:33 UTC)
- Expired
- Aug 29, 2023, 8:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Barbour County, WV, Harrison County, WV, Taylor County, WV
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 6:10 PM EDT | FLASH FLOOD | 1 W Grafton, WV | High water on Yates Ave temporarily closed the roadway. |
| Aug 29, 6:10 PM EDT | FLASH FLOOD | 1 Wnw Grafton, WV | High water on Newlon Street temporarily closed the roadway. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 622 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
437
WGUS51 KRLX 292133
FFWRLX
WVC001-033-091-300045-
/O.NEW.KRLX.FF.W.0031.230829T2133Z-230830T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
533 PM EDT Tue Aug 29 2023
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
Northwestern Barbour County in northeastern West Virginia...
East Central Harrison County in northern West Virginia...
Taylor County in northern West Virginia...
* Until 845 PM EDT.
* At 533 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts of 0.5 to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Grafton, Philippi, Bridgeport, Flemington, Tygart Lake State Park,
Galloway, Knottsville, McGee, Moatsville, Rosemont, Meadland and
Thornton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3918 8023 3939 8020 3940 8012 3941 8011
3939 8008 3940 8002 3942 8001 3945 7994
3944 7989 3930 7990 3930 7989 3929 7987
3918 8000 3917 8007
FLASH FLOOD...RADAR INDICATED
$$
KH2 follow-up statements
887
WGUS71 KRLX 292247
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
647 PM EDT Tue Aug 29 2023
WVC001-033-091-300045-
/O.CON.KRLX.FF.W.0031.000000T0000Z-230830T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Barbour WV-Harrison WV-Taylor WV-
647 PM EDT Tue Aug 29 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM EDT THIS
EVENING FOR NORTHWESTERN BARBOUR, EAST CENTRAL HARRISON AND TAYLOR
COUNTIES...
At 647 PM EDT, Doppler radar indicated heavy rainfall across the
warned area. Between 1 and 2 inches of rain have fallen. Additional
rainfall amounts up to 0.5 inches are possible in the warned area.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Grafton, Philippi, Bridgeport, Flemington, Tygart Lake State Park,
Galloway, Knottsville, McGee, Moatsville, Rosemont, Meadland and
Thornton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3918 8023 3939 8020 3940 8012 3941 8011
3939 8008 3940 8002 3942 8001 3945 7994
3944 7989 3930 7990 3930 7989 3929 7987
3918 8000 3917 8007
FLASH FLOOD...RADAR INDICATED
$$
KH683
WGUS71 KRLX 300041
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
841 PM EDT Tue Aug 29 2023
WVC001-033-091-300051-
/O.EXP.KRLX.FF.W.0031.000000T0000Z-230830T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Barbour WV-Harrison WV-Taylor WV-
841 PM EDT Tue Aug 29 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 845 PM EDT THIS EVENING FOR
NORTHWESTERN BARBOUR, EAST CENTRAL HARRISON AND TAYLOR COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3918 8023 3939 8020 3940 8012 3941 8011
3939 8008 3940 8002 3942 8001 3945 7994
3944 7989 3930 7990 3930 7989 3929 7987
3918 8000 3917 8007
$$
KHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 2:02 PM EDT, 3 hours 31 minutes earlier.
Area forecast discussion, Aug 29, 2:02 PM EDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
202 PM EDT Tue Aug 29 2023
.SYNOPSIS...
Broad synoptic ascent aloft, an inverted surface trough and
strong moisture gradient yields unsettled weather through
tonight. High pressure brings dry weather thereafter.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
As of 1227 PM Tuesday...
Frontal boundary stalled out across southern/eastern zones at the
start of this period. Along/east of this boundary, much higher PW
air in place as witnessed by satellite estimates, generally around
or slightly higher than 1.5 inches, while to the north and west of
the boundary, values quickly drop off, to around 0.75 inches or
less. The boundary, and weak waves of low pressure will interact to
produce scattered showers and storms, particularly this afternoon
and evening, aided by peak heating. Storms will be overall slow to
move once again owing to light flow, and this combined with the
already wet soils in several locations from rainfall on Monday, will
create a risk for flash flooding, particularly with FFG around or
slightly over an inch in an hour in spots. Although widespread
severe is not anticipated, a storm with strong downdraft potential
cannot be completely ruled out during the period.
Precipitation will taper off late tonight, with areas of fog or low
stratus expected. Otherwise, Wednesday is shaping up to be a decent
day overall, as frontal boundary kicks off to our east in the
morning, along with upper trough moving through the region,
resulting in drier and cooler weather as of late.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
As of 200 PM Tuesday...
Key Point:
* High pressure brings dry weather late this week, while Idalia
passes by to the southeast.
The tropical system Idalia is projected to already be onshore
Wednesday night, then weaken as it gravitates up through the coastal
southeast US states. With a mid-level trough over the northeast US
and ridging nosing in from the west, Idalia is expected to pass
southeast of the CWA on Thursday and then shift off the Carolina
coast on Friday. While increased cloud cover will be possible as the
system moves by, an area of surface high pressure building in from
the northwest is expected to maintain dry conditions across the CWA
through the end of the work week.
Temperatures will be below normal on Thursday, with highs likely
remaining in the 70s in the lowlands and 60s to mid 70s along the
mountains. Temperatures then trend warmer as an upper ridge builds,
resulting in near normal highs for Friday.
Thursday night will be cool, with lows in the 40s to mid 50s. A
combination of calm, cool, and clear conditions should
facilitate the formation of river valley fog overnight into
early Friday morning.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 1250 PM Tuesday...
Key Points:
* A stretch of drier weather persists this weekend through early
next week.
* Temperatures become hot early next week.
High pressure is expected to remain in control at the surface this
weekend into early next week, while a ridge builds overhead. Models
indicate a shortwave may brush past the northern fringe of the CWA
this weekend, then upper ridging becomes centered over the region
through the first half of the new work week. This is expected to
result in a stretch of drier weather throughout the long term
forecast period.
Temperatures should be near normal at the start of the holiday
weekend. Warmer air advects into the area as the upper ridge
builds allowing temperatures to rise above normal by Labor Day
and then remain hot into the new work week.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 130 PM Tuesday...
Areas of MVFR cigs continue to linger, mainly south/east of the
Ohio River. In addition, scattered showers and storms have
formed, and will continue through at least 04-06Z Wednesday,
with brief IFR/LIFR restrictions, and gusty winds. After
04-06Z, areas of IFR/LIFR and local VLIFR fog and stratus are
expected, particularly south/east of the Ohio River, lingering
through at least 13Z when a gradual return to VFR is expected.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing and category impacts from heavy
showers/thunderstorms may vary this afternoon/evening.
Development and restrictions associated with fog or stratus
overnight may vary from forecast.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H H H H M
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY M M M H H H H M M M H H
EKN CONSISTENCY H H H H H M H M M M M M
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY L H H H H H M H H H L M
AFTER 18Z WEDNESDAY...
IFR possible in fog and stratus Thursday morning, and then
valley fog Friday and Saturday mornings.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch through late tonight for WVZ015-016-018-025>032-
039-040-515>523-525-526.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...SL/JLB
NEAR TERM...SL
SHORT TERM...JLB
LONG TERM...JLB
AVIATION...SLHazardous weather outlook, Aug 29, 4:53 AM EDT, 12 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 453 AM EDT Tue Aug 29 2023 KYZ101>103-OHZ066-067-075-076-083>087-WVZ009>011-300900- Greenup-Carter-Boyd-Perry-Morgan-Athens-Washington-Jackson OH-Vinton- Meigs-Gallia-Lawrence OH-Wood-Pleasants-Tyler- 453 AM EDT Tue Aug 29 2023 This Hazardous Weather Outlook is for portions of northeast Kentucky, southeast Ohio and northern West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ015-016-018-025>032-039-040-515>523-525-526-300900- Kanawha-Roane-Calhoun-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison- Taylor-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh- Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas-Northwest Webster-Southeast Webster- Northwest Pocahontas-Northwest Randolph-Southeast Randolph- 453 AM EDT Tue Aug 29 2023 ...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for portions of central, northeast, northern, southeast and southern West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ105-VAZ003-004-WVZ005>008-013-014-017-019-020-024-033-034-524- 300900- Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Lincoln- Putnam-Wirt-Ritchie-Doddridge-Mingo-McDowell-Wyoming- Southeast Pocahontas- 453 AM EDT Tue Aug 29 2023 This Hazardous Weather Outlook is for portions of northeast Kentucky, southwest Virginia, and portions of central, northeast, northern, southern and western West Virginia. .DAY ONE...Today and Tonight. Slow moving showers and storms producing locally heavy rain may yield isolated high water issues today into tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Aug 29, 2:31 PM EDT, 3 hours 2 minutes before
Special Weather Statement National Weather Service Charleston WV 231 PM EDT Tue Aug 29 2023 WVZ525-526-291930- Northwest Randolph-Southeast Randolph- 231 PM EDT Tue Aug 29 2023 ...STREAMS NEAR BANKFULL ACROSS SOUTHWESTERN RANDOLPH COUNTY... Locations impacted include... Mill Creek, Dailey, and Huttonsville. Heavy rain will cause streams to reach bankfull and could cause ponding of water on roadways and flooding in low-lying areas. Do not drive your vehicle into areas where the water covers the roadway. The water depth may be too great to allow your car to cross safely. Move to higher ground. LAT...LON 3874 7982 3855 8006 3859 8014 3884 7991 TIME...MOT...LOC 1831Z 240DEG 49KT 3866 7999 25
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 8:01 PM EDT | Flash Flood Warning | RLX | Harrison | 106 min |
| Aug 28, 10:11 PM EDT | Flash Flood Warning | RLX | Fayette, Nicholas | 2 hr |
| Aug 29, 4:50 AM EDT | Flood Watch | RLX | Barbour, Boone, Braxton, Calhoun, Clay, Fayette and 13 more | 19 hr |
| Aug 29, 2:31 PM EDT | Special Weather Statement | RLX | Randolph | 59 min |
| Aug 29, 3:41 PM EDT | Flash Flood Warning | RLX | Randolph | 6 hr |
| Aug 29, 4:50 PM EDT | Flash Flood Warning | RLX | Harrison | 3 hr |
| Aug 29, 7:35 PM EDT | Areal Flood Warning | RLX | Harrison | 5 hr |
Nearby
Flash Flood Warnings in West Virginia, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.